Hail, Yellowstone
- When
- June 7, 2:13 PM MST
- Where
- Yellowstone County, 2.13 mi SSE of Billings Logan Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.770, -108.520
An isolated severe thunderstorm over Carter County produced some golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm over Carter County produced some golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 7, 1:54 PM MST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
254 PM MDT Sun Jun 7 2020
.DISCUSSION...
Tonight through Monday night...
Early this afternoon have started to see some thunderstorm
development in the western zones. There have been some winds with
these thunderstorms, but nothing of concern at the moment. The
HRRR has not been as aggressive with the 80m winds as it had been
on previous runs. However, still expecting strong winds to be the
main threat. There could also be some hail, have already had a
report of some pea-sized hail in the Beartooth Foothills. These
storms should quickly move off through the evening.
Overnight and through Monday night, still expecting the mountains
to see some accumulating snowfall. Generally this will be above
6000 feet with the highest accumulations of over 6 inches above
8000 feet. This will still impact the Beartooth Pass. The rest of
the area will see showers become scattered through the day.
Temperatures will be cooler than normal for the whole area. Reimer
Tuesday through Sunday...
Weak shortwave in northwest flow aloft should have enough forcing
for light mainly diurnal showers on Tuesday, especially in the
east where coldest air aloft will be in the afternoon, though
otherwise we will see drying on this day with precipitable waters
falling under a half inch. W-NW winds will be well-mixed and
breezy. Look for temps in the 60s.
Building ridge from the west will bring a warmer and mostly dry
day on Wednesday, but there may yet be enough energy for a few
showers over the mountains/foothills. W-NW winds will again be
breezy.
Expect amplified ridge to bring warmer conditions Thursday through
Saturday, with temps returning to the 80s if not lower 90s by the
end of the week. As the ridge axis shifts east, southwest flow
aloft and increasing high plains moisture will open the door to
thunderstorm potential by the weekend. A deeper trof is possible
by next Sunday or Monday, but plenty of model uncertainty this far
in advance.
JKL
&&
.AVIATION...
VFR conditions will prevail in general, however scattered showers
and thunderstorms may produce MVFR to IFR conditions this
afternoon into tonight. Mountain obscurations continue through the
overnight. A stronger thunderstorm could produce winds up to 55
knots this afternoon. More showers will move in from the west
after 12Z and become more scattered through the day. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 046/060 044/067 049/072 049/080 054/086 058/085 057/079
87/W 32/W 01/B 00/U 00/B 11/B 23/T
LVM 041/055 036/064 045/070 044/079 049/084 053/082 051/073
79/T 40/N 12/T 00/U 01/B 12/T 34/T
HDN 046/062 044/067 047/072 047/080 052/089 058/088 058/082
95/W 32/W 01/B 00/U 00/U 01/B 22/T
MLS 050/063 046/065 047/070 048/078 052/085 060/085 059/082
94/W 32/W 00/N 00/U 00/U 11/B 22/T
4BQ 048/066 045/064 045/070 047/078 050/086 058/088 057/082
83/W 32/W 00/N 00/U 00/U 01/B 22/T
BHK 049/066 044/064 044/069 046/076 048/081 055/082 055/078
62/W 22/W 00/N 00/U 00/U 01/N 22/T
SHR 043/064 041/064 042/071 044/078 049/087 056/088 055/081
74/T 42/W 01/B 00/U 00/U 01/B 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 9 PM this evening to
noon MDT Monday for the Beartooth Highway FOR ZONE 67.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 403 AM MDT Sun Jun 7 2020 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-081015- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 403 AM MDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Slight risk for Severe Thunderstorms. * WHERE...Mainly east of Billings. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Showers will become more numerous this afternoon with scattered thunderstorms mixed in. The main threat with thunderstorms will be damaging wind gusts to 65 mph, though hail up to the size of quarters is possible with the strongest storms. * ADDITIONAL HAZARD CONCERNS...Snow levels will drop to around 6000 feet Sunday night into Monday. 4 to 8 inches of snow accumulation is possible above 7000 feet. Outdoor recreation in the mountains, and travel on the Beartooth highway will be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement National Weather Service Billings MT 233 PM MDT Sun Jun 7 2020 MTZ034-170-235-072115- Northern Carbon MT-Southwestern Yellowstone MT- Northern Stillwater MT- 233 PM MDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY... At 232 PM MDT, Doppler radar was tracking a thunderstorm near Laurel, or 10 miles southwest of Billings, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph are possible with this storm with occasional lightning. Locations impacted include... Billings, Laurel, Lockwood, Billings Heights, Billings West End, Huntley, Acton, Park City, Molt, Comanche and Silesia. LAT...LON 4548 10868 4568 10911 4609 10871 4586 10822 TIME...MOT...LOC 2032Z 211DEG 19KT 4567 10868 Carrothers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL 4 SE NYE 45.39N 109.72W
06/07/2020 E0.25 INCH STILLWATER MT TRAINED SPOTTER
&&
ARTHURPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 7 SSW BILLINGS 45.70N 108.58W
06/07/2020 E0.50 INCH YELLOWSTONE MT TRAINED SPOTTER
PEA TO HALF INCH SIZED HAIL
0304 PM HAIL 4 SW BILLINGS 45.75N 108.57W
06/07/2020 E0.50 INCH YELLOWSTONE MT CO-OP OBSERVER
HEAVY RAIN.
&&
ARTHURSpecial Weather Statement National Weather Service Billings MT 311 PM MDT Sun Jun 7 2020 MTZ057-173-235-072200- Southwestern Yellowstone MT-Northern Big Horn MT- Northeastern Yellowstone MT- 311 PM MDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY... At 310 PM MDT, thunderstorms along a line extending from Billings Heights to 15 miles southeast of Lockwood. Movement was northeast at 30 mph. Half inch hail and winds in excess of 40 mph are possible with these storms with occasional lightning. Heavy rain is also occuring with these storms. Locations impacted include... Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden, Billings West End, Ballantine and Pompeys Pillar. LAT...LON 4625 10827 4588 10752 4551 10827 4578 10867 TIME...MOT...LOC 2110Z 211DEG 24KT 4582 10852 4564 10822 Carrothers
The Billings radar (KBLX), 11 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890892, 890893, 890894, 890895.